Ask a doctor

Will Some Acne Treatments (Laser, Chemical Peel) Have Any Effect on Restylane Injections?

I'm getting restylane injections soon and wondering if I need to hold off and take care of my acne first. Are most chemical peels and laser treatments safe to use if I have restylane filler in the tear trough area? Or produce any weird or unsightly side effects like discoloration? Not certain which acne treatment the Dermatologist will recommend since I still have some active acne + various types of scarring after using Accutane.

Doctor Answers (9)

Restylane affected by chemical peels and Lasers

+2

You didn't specify when you stopped taking Accutane.

Neither Laser treatments nor chemical peels are safe  for one year following Accutane treatment.

After one year it is safe to use either of the two before or after Restylane

Make sure you are being treated by an experienced,Board Certified Dermatologist.


Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Topical acne treatments will not harm dermal fillers

+2

The fillers used, such as restylane are present much deeper in the skin than lasers or peels will impact.  While there are some laser that go that deep, they have no effect on the filler Restylane.

Daniel I. Wasserman, MD
Naples Dermatologic Surgeon

Generally there is no effect of these services.

+2

Please be aware that if you have recently been on Isotretinoin, it is generally not recommended that any skin resurfacing procedures be perform for 12 to 24 months after stopping the Isotretinoin.  The rationale for this is that the Isotretinoin is thought to suppress the skin stem cells from which the skin heals after chemical peels and other skin resurfacing procedures.  The fillers seem to be fine.  So be careful on this time frame.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

You might also like...

Combining treatments

+1

Greetings~

There's really no problem combing treatments such as Restylane, chemical peels, laser procedures and acne treatments.  You will want to wait at least one year after Accutane to begin with any laser treatments or chemical peels.  Restylane in the tear troughs will be fine, if it's done correctly to begin with.  Restylane should be placed deep enough in that area to avoid any product showing through the skin or producing the purple/bluish tyndelling that we worry about with superficially placed product.  (though even this can be easily eliminated with hyaluronidase) Lasers and chemical peels will have no effect on the Restylane. If you are using, or will be using, topical retinoids then avoid using them for about 3 days prior to any treatment to avoid unnecessary or excessive irritation to the skin.  There is really no reason (other than recent Accutane) that you can't address all of your concerns at once or at least in close proximity to one another.  We generally don't do fillers on the same day as laser treatments or chemical peels but they can be done a week or so before or after.

 

Good luck~

Dr. Grant Stevens

 

  

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

Restylane injections in tear trough area generally not affected by laser treatments and superficial peels

+1

Not to worry, most acne treatments are superficial and cannot effect the dermal filler. Most lasers and peels will not even come in contact with the tear trough area. But be weary that you cannot have any acne or laser treatments done until 1 year after finishing your Accutane medication.

Manish Khanna, MD, FRCP(C)
Montreal Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Acne treatments and effect on Restylane

+1

Most physicians recommend doing Restylane injections and other cosmetic procedures such as laser resurfacing, on separate days, spaced a few weeks apart.  There was a small study done, however, which showed that non-ablative laser treatment, radiofrequency treatment, and intense pulsed light treatment (IPL or photofacial) did not alter the effect of filler.  This was demostrated with post laser/RF/IPL biopsies done on skin that had been injected with filler, and showed no significant alteration in filler product.

Kristel D. Polder, MD
Dallas Dermatologic Surgeon
4.0 out of 5 stars 4 reviews

Acne treatments and restylane

+1

Restylane trearments if placed in the right skin layer in the tear trough should not be affected by laser or superfiial peels.You can follow up the restylane treatments with the other modalities...i.e. laser or peels. without any concern. I personally have not seen any delayed healing in this process in many many similar cases.

Richard Galitz, MD, FACS
Miami Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Fillers such as Restylane and Juvederm can help acne scars.

+1

If your active acne is minor, then it should be fine to go ahead with Restylane treatments.  You can also have peels and lasers after restylane treatments and it does not seem to damage the Restylane that is already there, nor will it change it's color.  Best to you.

Carolyn Jacob, MD
Chicago Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Your acne treatments will not affect your Restylane

+1

Acne and laser treatments will not affect your Restylane.  We have treated many patients who have had Restylane and acne treatments without either adversely affecting the other.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.